Skip to Content

Aromatase Inhibitors, 5 Years, Now What? Part 2

As I mentioned in my previous post, I have passed the five-year mark of being on an aromatase inhibitor. So now what? I have decided I am going to stay on Aromasin. I do not know how long I will stay on it, but I am going to hang in there for a while longer. I want to stress that my decision should not necessarily be your decision. Believe me, I get it if you decide something different. I totally understand and respect the decisions others make regarding these meds.

Many women (and men) do not stay on for the full five years. Some of us, me included, take breaks. Others skip a pill here and there (Yes, I have done that). Still others, pop that darn little white pill no matter what and do not understand how anyone could consider not doing so.

We are all different. We all experience different side effects and some don’t experience any at all. In fact, I would love it if you would comment about how well you are tolerating being on an AI or tamoxifen if this is the case for you. Sometimes we don’t share so readily when things are going well. And it’s important to do that too.

So why did I decide to continue?

First of all, I have done everything in my power to keep the cancer beast at bay. Bilateral mastectomy, check. Chemotherapy, check. Ovaries and Fallopian tubes yanked out, check. Uterus – removed for good measure, check (yes, there was no real consensus on the value of doing this part, but…). AIs for five years, check.

And now my oncologist is highly recommending that I stay the course. I trust him. I have to.

In addition, Dear Hubby has been very clear on what his wishes are. He wants me to stay on, despite the nasty side effects. And yes, he bears the brunt of some of them. I admit it. He does.

And I know the decision is ultimately mine, but then again, is it? (Post for another day).

I’m BRCA+. Do I have a greater chance for recurrence?

Supposedly not, but…

So those are my reasons. Such as they are.

I do not like the side effects of these drugs. At all.

My hair (what’s left of it) is awful. I often feel de-feminized. My joints hurt. I have bone loss. I struggle with fatigue, weight gain and other side effects listed on the handout that comes with these dang drugs. I hate these drugs.

Plus, I don’t like how there is not yet consensus on what a woman in my position (post-menopausal at diagnosis and completed with the first five years on an AI) should be doing. Data is still being collected.

And yet…

I’m signing on for a bit longer because I hate cancer more than I hate these AIs.

And again, this does not mean I am suggesting my decision should be your decision.

In all honesty, if I were living in a cocoon all by myself, I would likely opt out.

My oncologist (bless his heart) suggested this:  “My advice is to continue, but tackle this in smaller time frames. Forget about staying on another five years. Tell yourself you’ll give it a try for another three months and then revisit.”

I like that advice.

I’m going to take it.

For now, it’s still one day at a time.

It guess it always has been.

Get more articles from Nancy’s Point in your inbox once a week.

Note: In my next post I will share about the relatively new Breast Cancer Index Test which I have been investigating with great interest.

If you’re on an AI or tamoxifen, what do you plan to do after five years?

What side effects are/were you experiencing, if any?

Have you ever skipped your pill(s) on purpose?

 

Aromatase Inhibitors, Five Years, Now What?

Aromatase Inhibitors, Five Years, Now What?

Goodbye Arimidex, Hello Aromasin #breastcancer #womenshealth #medical #sideeffects
Previous
Aromatase Inhibitors - Five Years, Now What? Part 1
What is the Breast Cancer Index Test?
Next
What Is the Breast Cancer Index (BCI) Test?

Maureen Shea

Wednesday 12th of May 2021

I hate anasterzole, #1 the pain, I retired early because of it. It does lot let up and it’s so painful. #2 The Wright gain, they tell me to walk, it hurts to walk, #3 Thinning of hair, I was lucky with my chemo I did not lose a lot but this drug is thinning it and it’s hard to hide it now. I do not want to be in a wheelchair but the pain in joints is terrible and I’ve had one hip replaced . Your correct oncologists for not share a lot on side effects . I’ve taken 3 breaks and just hit 5 years I’ve also not taken them on some days . It’s a hate hate relationship .

Maureen Shea

Wednesday 12th of May 2021

@Maureen Shea, Nancy I am sorry you have stage 4. I appreciate all you have done on this site as no one rose understands .

Temple

Thursday 27th of February 2020

I am just 3 months on Arimidex and have few physical side effects despite my extreme fear this would happen. I am most noticing forgetfulness and I just feel mentally dulled which is unlike the old me. I have a reputation as a very quick, sharp operator and quite high profile in my sector. Now I can’t remember words easily and no motivation in the afternoon. Everything that needs brain power needs to be done during my few good hours in the morning. Trouble is that family and friends don’t see this as a true side effect, or think it really is a thing at all. I am left covering up, and using my diary alerts as reminders. They don’t know how really distressing it is. Nobody cares about fatigue because all women are tired! And pre cancer I would probably not have understood what post treatment fatigue feels like and how frustrating it is. I hope this gets better. I hope I stay free if the awful other side effects impacting so many women. I have had the Prosigna Test which gives me a low risk (5 %) of recurrence following lumpectomy and radiation with clear nodes. HER2-, ER/PR+, stage 2 B.

Deb

Thursday 23rd of January 2020

I was on tamoxifin for 10 years when I was diagnosed with mbc . Stayed on for another year n a half but in the 2 years around the time I was diagnosed I developed really bad pain . Last fall I switched to letrozol . Still have some pain but also now have exhaustion etc . Each ai has its fun side affects but since they are keeping me here I m taking them !

Nancy

Friday 24th of January 2020

Deb, You're right about those side effects. Glad you're still here! Thank you for sharing.

Meredith

Wednesday 22nd of January 2020

I have bone mets, diagnosed May 2019 and have been taking Anastrozole since then with just mild side effects so, so far so good. My sympathies to all of you who are suffering from this drug.

However, my skin, too, looks like crepe paper and my thinning hair has turned to straw. Any advice on products that can improve and condition hair? I've tried a few and nothing helps.

Nancy

Friday 24th of January 2020

Meredith, Glad to hear your side effects from anastrozole haven't been too bad thus far. And yes, the hair. I could use advice about that too. Thank you for taking time to comment.

Ellen

Monday 25th of June 2018

I have been taking Anastrozole for about 16 months. At first, I breathed a sigh of relief, and thought I was missing the worst of the side effects. But the joint pain has just gotten worse and worse over time--sometimes I can barely move, and I can't sleep at night or wake up because my hips ache so badly. And I hadn't attributed it to that until I was reading here, but have really struggled with motivation, both to go exercise, and to do anything else. And the exercise hurts so darn much! The brain fog/word-finding has been an issue for a long time--I was on a prescription drug that caused it pre-cancer, and when I quit, it got better, but never really went away, and it has been on the upswing again over the past year. Ugh. I have an oncology appointment on Friday, and I'm going to ask about that new test! Part of me is afraid to, as I really worry about being in that high risk/low benefit category...